California, 2010Heavy Snow in California, March 2 to 3, 2010
March 2 to 3, 2010 · NWS MFR · 4 events in 4 counties and zones
A cold front brought lowering snow levels to the area and with moisture associated with the front, significant snow accumulations occurred.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought lowering snow levels to the area and with moisture associated with the front, significant snow accumulations occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 1, 8:50 PM PST, 6 hours 20 minutes earlier.
Area forecast discussion, Mar 1, 8:50 PM PST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
850 PM PST MON MAR 1 2010
.DISCUSSION...THE FORECAST UPDATE THIS EVENING WAS RELATIVELY MINOR.
I BUMPED UP POPS FOR TONIGHT...MAINLY OVER THE HIGHER TERRAIN WEST
OF THE CASCADE CREST. PRECIPITATION OVERNIGHT WILL BE LIGHT WITH
QUITE A BIT OF VIRGA EVIDENT ON THE RADAR OVER THE PAST FEW HOURS.
THE LOW AND MID LEVELS WILL GRADUALLY MOISTEN OVERNIGHT. RAIN AND
SNOW WILL BE MOST PREVALENT IN SOUTHERN SISKIYOU COUNTY OVERNIGHT
WITH A FEW INCHES OF SNOW POSSIBLE AT ELEVATIONS ABOVE 5000 FEET WITH
THE AID OF STRONG UPSLOPE SOUTHERLY WINDS.
THE PROBABILITY OF PRECIPITATION WILL RISE TOMORROW AS THE COLD
FRONT OFFSHORE MOVES INLAND. THE WINTER WEATHER ADVISORY FOR THE
MT SHASTA AREA LOOKS ON TRACK WITH SNOWFALL MAINLY FROM LATE
TONIGHT INTO TUESDAY EVENING BUT ENHANCED PRECIPITATION RATES
EXPECTED THERE BETWEEN 5 AM AND 2 PM ON TUESDAY. THE 00Z GFS IS
STILL THE STRONGEST MODEL WITH THE FOLLOWING SYSTEM EXPECTED LATE
TUESDAY NIGHT THROUGH WEDNESDAY. THE MODEL QPF MAY STILL BE A BIT
TOO HIGH BUT THE WINTER STORM WATCH IS APPROPRIATE AS THIS HAS THE
POTENTIAL TO BE A STRONGER SYSTEM WITH THE GREATEST IMPACT ONCE
AGAIN IN THE VICINITY OF MT SHASTA.
MODEL SOLUTIONS MORE SIGNIFICANTLY DIVERGE ON THE EXTENT
OF/POTENTIAL FOR WRAP-AROUND SHOWERS BEHIND THE TROUGH WEDNESDAY
NIGHT INTO THURSDAY AS WELL AS WHETHER THE NEXT BROAD TROUGH LATE
IN THE WEEK WILL TRACK CLOSE ENOUGH TO THE COAST TO PRODUCE
PRECIPITATION IN OUR AREA BEFORE DIVING SOUTH.
&&
.AVIATION...LOWER CLOUDS IN THE IFR TO MVFR RANGE WILL BEGIN TO
BUILD INTO THE COASTAL ZONES AND SHASTA AREA OVERNIGHT AND THEN
MVFR TO VFR CEILINGS WITH MOUNTAIN OBSCURATIONS WILL DEVELOP
TUESDAY ACROSS THE REST OF THE AREA. LUTZ/DW
&&
.PREV DISCUSSION... /ISSUED 339 PM PST MON MAR 1 2010/
DISCUSSION...
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE MOUNT SHASTA AREA
FOR ELEVATIONS ABOVE 4500 FEET FOR LATE TONIGHT THROUGH TUESDAY.
A WINTER STORM WATCH HAS BEEN ISSUED FOR ELEVATIONS ABOVE 3000
FEET FOR ZONE WESTERN SISKIYOU COUNTY AND THE MOUNT SHASTA AREA
FOR LATE TUESDAY EVENING THROUGH EARLY WEDNESDAY MORNING.
WINDS HAVE PICKED UP AS EXPECTED TODAY...AND HAVE ALSO REMAINED
BELOW ADVISORY CRITERIA. THE SHASTA VALLEY AREA WILL NEED TO BE
MONITORED...AS WINDS HAVE BEEN RAMPING UP. HOWEVER...PRESSURE
GRADIENT EXPECTATIONS ARE THAT WINDS WILL FALL JUST SHORT OF
CRITERIA.
SNOW LEVELS IS THE SHASTA AREA WILL BE HIGH WITH THIS FIRST SYSTEM.
WHILE SATELLITE TRENDS INDICATE THE SYSTEM WEAKENING SUBSTANTIALLY
TODAY...THERE WILL BE A LOT OF COLD AIR COMING AT MID AND UPPER
LEVELS ON TUESDAY. WITH MILD GROUND TEMPERATURES AND AMPLE MOISTURE
EXPECT OROGRAPHICS AND THE COLD AIR ALOFT TO DRIVE SEVERAL INCHES
OF SNOWFALL IN THE SHASTA ARE ON TUESDAY. AMOUNTS WILL BE MUCH
LIGHTER ELSEWHERE...EXCEPT FOR SOME DECENT PRECIP ALONG AND NEAR
THE COAST.
THE WINTER STORM WATCH HAS BEEN ISSUED DUE TO THE FACT THAT MODEL
GUIDANCE IS CONSISTENT IN SENDING A BAND OF PRECIPITATION INTO THE
AREA THAT WOULD DROP 4 TO 8 INCHES OF SNOW ACROSS MUCH OF SISKIYOU
COUNTY ABOVE 3000 FEET IN JUST 6 TO 9 HOURS. WHILE WE HAVE BEEN
PESSIMISTIC THAT THIS LOW WILL TRACK SO FAR INLAND THE MODEL
TRENDS INDICATE WE WILL GET AT LEAST SOME LOW ELEVATIONS SNOW OVER
SW SECTIONS FROM THIS ONE...WITH A RATHER SUBSTANTIAL THOUGH SHORT
LIVED EVENTS POSSIBLE IF THE LOW WERE TO TRACK FARTHER NORTH
HEADLINES WOULD ALSO NEED TO BE EXPANDED AS 700 MB TEMPS FALL TO
-10 TO -14 C AND 500 TEMPS FALL TO -32 TO -36C WITH THE COLD CORE.
THE NEXT SYSTEM APPEARS AS IF IT WILL DIVE SOUTH...BUT WE HAVE
MAINTAINED LIGHT POPS DUE TO INCONSISTENT MODEL GUIDANCE WITH THIS
ONE. LUTZ
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY FROM 1 AM TO 4 PM PST TUESDAY FOR ORZ021-022.
CA...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING ABOVE 3000 FEET FOR CAZ080-082.
WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM PST TUESDAY ABOVE 4500
FEET FOR CAZ082-083.
WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING FOR CAZ083.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL
4 AM PST THURSDAY FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM PST TUESDAY FOR PZZ370-376.
DWHazardous weather outlook, Mar 1, 3:53 PM PST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
353 PM PST MON MAR 1 2010
ORZ021-022-021600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
353 PM PST MON MAR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF MONDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH SURF ADVISORY IS IN EFFECT FROM 1 AM PST TO 4 PM PST
TUESDAY. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-021600-
SOUTH CENTRAL SISKIYOU COUNTY-
353 PM PST MON MAR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF MONDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 1 AM PST TO 7
PM PST TUESDAY ABOVE 4500 FEET. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
A WINTER STORM WATCH FOR HEAVY SNOW IS IN EFFECT TUESDAY EVENING
THROUGH WEDNESDAY MORNING FOR ELEVATIONS ABOVE 3000 FEET. SEE
WEATHER MESSAGE FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ083-021600-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
353 PM PST MON MAR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF MONDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 1 AM PST TO 7
PM PST TUESDAY ABOVE 4500 FEET. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
A WINTER STORM WATCH FOR HEAVY SNOW IS IN EFFECT TUESDAY EVENING
THROUGH WEDNESDAY MORNING. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-021600-
WESTERN SISKIYOU COUNTY-
353 PM PST MON MAR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF MONDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM WATCH FOR HEAVY SNOW IS IN EFFECT TUESDAY EVENING
THROUGH WEDNESDAY MORNING FOR ELEVATIONS ABOVE 3000 FEET. SEE
WEATHER MESSAGE FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KS
Heavy Snow, North Central & Southeast Siskiyou County
- When
- March 2, 3:10 AM PST to March 3, 1:40 AM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The Snowman Summit Caltrans station at an elevation of 4478 feet measured 2.45 inches of precipitation in a 21.5 hour period from 02/0310 PST to 03/0040 PST. Temperatures were between 32F and 38F. This station in in CAZ082, but it is assumed that Heavy Snow Warning criteria was met in CAZ083 which has similar weather and geography to this station.
Heavy Snow, Western Siskiyou County
- When
- March 2, 10:00 AM PST to March 3, 4:00 PM PST
- Where
- Western Siskiyou County forecast zone
- Reported by
- RAWS
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The Scott Mt. RAWS with an elevation of 5900 feet measured 1.70 inches of precipitation in a 29 hour period from 02/1000 PST to 03/1600 PST. Temperatures were between 24F and 33F. Even using a wet 7:1 ratio this computes to nearly 12 inches of snow, easily meeting Heavy Snow Warning criteria.
Heavy Snow, South Central Siskiyou County
- When
- March 2, 10:00 PM PST to March 3, 10:00 AM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Numerous spotter reports came in CAZ082. The most significant accumulation within 9 hour period occurred 4 mile southwest of Mt. Shasta with 9 inches between 03/0000 PST and 03/0900 PST at 4040 feet elevation. A spotter in Mount Shasta City at 3500-3700 feet reported 6 inches snow in 4 hours between 03/0200 and 03/0600 PST. A spotter 6NW Mount Shasta City at 3900 feet reported 8 inches in 12 hours ending at 03/0630. A spotter 3SSE Mount Shasta at either 3450 or 3685 feet reported 8.5 inches snow in 9 hours ending at 03/0700 PST. A spotter 1W Mount Shasta City at 3580 feet reported 9 inches snow in 12 hours ending at 03/0900 PST.
Heavy Snow, Central Siskiyou County
- When
- March 2, 10:00 PM PST to March 3, 10:00 AM PST
- Where
- Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A storm spotter 1N Weed reported 10 inches of snow at an elevation of 4000 feet between 02/2200 PST and 03/1000 PST. Heavy Snow Warning criteria was met in this zone.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Georgia, March 2, 201038 events
- Winter Storm and Winter Weather in North Carolina, March 2 to 3, 201025 events
- Winter Weather in Virginia, March 2 to 3, 201018 events
- Winter Weather in North Carolina, March 2, 201016 events
- Winter Weather in South Carolina, March 2, 201012 events
- Winter Storm and Winter Weather in South Carolina, March 2, 201010 events
- Heavy Snow and Winter Weather in Alabama, March 2, 20109 events
- Heavy Snow in North Carolina, March 2, 20109 events
- Heavy Snow in North Carolina, March 2, 20109 events
- Heavy Snow and High Wind in North Carolina, March 2 to 3, 201053 kt wind · 9 events
- High Surf in Hawaii, March 2 to 5, 20108 events
- Winter Weather in Kentucky, March 2, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209969, 209967, 209968, 209970.